Nebraska, 2014

Hail and Winter Weather in Nebraska, April 12 to 13, 2014

April 12 to 13, 2014 · NWS OAX · 5 events in 5 counties and zones

Ahead of a strong cold front, warm and moist air moved into the middle Missouri River Valley. As temperatures increased into the 80s ahead of the cold front, a strong capping inversion weakened and allowed for isolated to scattered thunderstorms to develop from western Iowa into southeast Nebraska.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Ahead of a strong cold front, warm and moist air moved into the middle Missouri River Valley. As temperatures increased into the 80s ahead of the cold front, a strong capping inversion weakened and allowed for isolated to scattered thunderstorms to develop from western Iowa into southeast Nebraska. The thunderstorms produced isolated occurrences of severe weather in the form of large hail across parts of the area. Occasional strong thunderstorms continued overnight and into Sunday morning that continued to produce small hail. As the cold air rushed into the area the rain changed to snow over parts of eastern Nebraska and western Iowa. Some of the snow in northeast Nebraska was heaving leading to significant accumulations by Sunday evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Apr 12, 5:25 PM CST, 2 hours 3 minutes earlier.

Area forecast discussion, Apr 12, 5:25 PM CST, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
625 PM CDT SAT APR 12 2014

.UPDATE...
ISSUED AT 621 PM CDT SAT APR 12 2014

CONVECTION HAS STARTED TO FIRE AHEAD OF A WEAK SURFACE LOW MOVING
OUT OF SOUTHEAST NEBRASKA AND INTO SOUTHWEST IOWA. WEATHER WATCH
FOR THIS AREA IS FORTHCOMING.

&&

.SHORT TERM...(TONIGHT THROUGH TUESDAY)
ISSUED AT 300 PM CDT SAT APR 12 2014

CONVECTIVE TRENDS TONIGHT AND PRECIPITATION COVERAGE/TYPE SUNDAY
PRIMARY CONCERN IN SHORT TERM.

WEAK WIND SHIFT/FRONT CONTINUED TO PRESS SEWD INTO THE AFTN
EXTENDING FROM NEAR HARLAN IA TO A LITTLE SE OF OLU AT
20Z...ALTHOUGH BETTER SFC COOLING LAGGED WELL TO THE NORTH. MOST
OF THE AREA IN ADVANCE OF WIND SHIFT HAS HAD ENOUGH OF A SW
COMPONENT TO WIND THAT IT HAD COMBINED WITH MIXING TO LOWER MANY
SFC DWPTS INTO MID 50S OR LOWER...MAIN EXCEPTION THROUGH 20Z FROM
SE CORNER OF NEBR INTO SW IA. THIS HAS HELPED KEEP MIXED LAYER CIN
VALUES STILL FAIRLY HIGH WITH IT WEAKENING IN CNTRL IA TOWARD NEBR
CITY PER SPC MESO PAGE. THUS...WOULD EXPECT FIRST OR AT LEAST
HIGHEST CONVECTION CHANCES WOULD BE IN IA COUNTIES THROUGH SUNSET
WHICH WAS SUPPORTED BY EARLIER THAN 18Z RAP AND ALSO 12Z 4KM WRF.
WITH DECENT...ALTHOUGH NOT EXCEPTIONALLY HIGH...DEEP SHEAR AND ML
CAPE VALUES OF AROUND 2K J/KG....CONDITIONAL SEVERE THREAT REMAINS
IN PLACE WITH LARGE HAIL/WIND RISK EARLY PROBABLY SHIFTING MORE
TOWARD WIND THREAT THIS EVENING. CONVECTIVE DEVELOPMENT FARTHER
SW THIS EVENING OR NORTH OF BOUNDARY OVERNIGHT SOMEWHAT LESS
CERTAIN WITH SOME HINTS BY TWO ABOVE SHORTER TERM MODELS
INDICATING A LULL LATER THIS EVENING/EARLY TONIGHT BEFORE
REDEVELOPMENT TOWARD OR NORTH OF OMAHA/LINCOLN BY 12Z. NE NEBR
COULD REMAIN DRY ALL NIGHT...AND EVEN INTO MID/LATE SUN MORNING
PER NAM...BUT INTRODUCED MODEST POPS TOWARD 12Z INCREASING INTO
CATEGORICAL MOST/ALL AREAS THEN TOWARD MIDDAY.

NAM HAD BACKED OFF SOMEWHAT ON COOLING AIRMASS AS PRECIP FELL NRN
ZONES...EXCEPT FAR NW...AND 12Z GFS/NAM/ECMWF SUGGESTED THAT MUCH
OF THE PRECIP COULD REMAIN LIQUID MUCH OF THE DAY. HOWEVER...KEPT
A R/S MIX IN ACROSS NERN NEBR. SOME CONVECTIVE THREAT COULD
CONTINUE SERN ZONES INTO AT LEAST MIDDAY AS H85 BOUNDARY REMAINS
NEAR SERN NEBR AND WOULD SUSPECT BEST SIGNIFICANT PRECIP CHANCES
WOULD FOCUS TOWARD THAT AREA DUE TO LOW/MID LVL FRONTOGENETICAL
FORCING. HOWEVER...SOME HINT AT A MID LVL FRONTO BAND OF PRECIP
SETTING UP ACROSS THE NORTH THUS AS MENTIONED ABOVE CATEGORICAL
POPS WERE MAINTAINED/INCLUDED ALL AREAS AT LEAST SOME POINT IN THE
DAY. MOST TEMPS STEADY/FALLING BUT IF PRECIP WOULD STAY OUT OF
SERN ZONES UNTIL CLOSER TO MIDDAY COULD SEE A FUTURE NEED FOR A
SLIGHT UPWARD BUMP THERE. WINDS OVER N AND W WILL BE STRONG
ENOUGH TO POSSIBLY WARRANT AN ADVISORY IN LATER FORECASTS...BUT
WILL WAIT UNTIL CONVECTIVE THREAT/PRECIP TRENDS BEFORE THAT PASS
FIRST.

KEPT RAIN/SNOW MIX W/SNOW ON NW FRINGE MENTION IN FORECAST SUN
NIGHT AS COLDER AIR SPILLS SOUTH...ALTHOUGH NOT A CERTAINTY AS GFS
ENDS BULK OF PRECIP MOST AREAS AS SOUNDINGS BECOME COLD ENOUGH TO
SUPPORT SNOW. WITH SOME WIND/CLOUDS PERSISTING...KEPT LOWS ON OR
ABOVE WARMER GUID VALUES SUN NIGHT. WITH SHORTWAVE ENERGY HOLDING
BACK INTO MONDAY...DID UP POPS A LITTLE SERN ZONES SUNDAY NIGHT
BUT KEPT MONDAY DRY FOR NOW. TEMPS LOOK TO BE WELL BELOW NORMAL.

FORECAST LOOKS DRY THEN INTO TUE AND WITH INCREASED MIXING ON
TUESDAY AHEAD OF NEXT TROUGH...TEMPERATURES SHOULD RETURN CLOSER
TO NORMAL.

.LONG TERM...(TUESDAY NIGHT THROUGH SATURDAY)
ISSUED AT 300 PM CDT SAT APR 12 2014

KEPT SLGT CHANCE POPS IN WED AFTN FAR NRN ZONES AS 12Z GFS/ECM
BROUGHT NEXT FRONT/TROUGH INTO THAT REGION LATE IN THE DAY.
READINGS SHOULD REBOUND AHEAD OF THIS FRONT...AND IF TRENDS
PERSIST...COULD SEE A NEED FOR FURTHER RAISING IN LATER FORECASTS.

UNCERTAINTIES INCREASE IN THU/FRI PERIOD AS GFS CLOSES OF A COLD
UPPER TROUGH LOOKING DOWNRIGHT NASTY THU NIGHT NERN NEBR. WHILE
ECMWF WAS MORE PROGRESSIVE...IT TOO TRENDED COLDER. THUS WOULD
THINK SOME RAIN/SNOW MIX MENTION WAS STILL WARRANTED WED NGT AND
THURSDAY NIGHT NWRN ZONES AND EVEN EXTENDED MENTION INTO THU
MORNING. COULD FORESEE THIS THREAT BEING SHIFTED SE IF COLD
TRENDS WOULD CONTINUE.

SATURDAY DOES APPEAR A RETURN TO NEAR OR ABOVE NORMAL
TEMPERATURES...AND POPS WERE MENTIONED PER MODEL BLEND.
HOWEVER...MODEL INCONSISTENCY IN THURSDAY AND BEYOND PERIODS LEAD
TO LITTLE CONFIDENCE IN MUCH OF THE EXTENDED.

&&

.AVIATION...(00Z TAFS FOR KOFK...KLNK AND KOMA.)
ISSUED AT 621 PM CDT SAT APR 12 2014

SCATTERED THUNDERSTORMS DURING THE EVENING SHOULD STAY EAST OF
KLNK AND KOMA TAF SITES. A COLD FRONT DRIFTING SOUTH WILL TURN
WINDS TO THE NORTH AT ALL SITES DURING THE EVENING. THEN AS A LOW
LEVEL JET STRENGTHENS OVERNIGHT...SCATTERED THUNDERSTORMS WILL
REDEVELOP NORTH OF THE COLD FRONT. EXPECT CIGS/VSBYS TO LOWER TO
AT LEAST MVFR WITH OCCASIONAL IFR VSBYS IN STORMS LIKELY. NORTH
WINDS WILL INCREASE AS WELL...AVERAGING 20 TO 35KT THROUGH THE DAY
SUNDAY.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

UPDATE...DERGAN
SHORT TERM...CHERMOK
LONG TERM...CHERMOK
AVIATION...DERGAN
Hazardous weather outlook, Apr 12, 3:41 PM CST, 3 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
441 PM CDT SAT APR 12 2014

IAZ043-055-056-069-079-080-090-091-NEZ034-044-045-050>053-065>068-
078-088>093-131145-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-BURT-DODGE-WASHINGTON-BUTLER-SAUNDERS-DOUGLAS-SARPY-SEWARD-
LANCASTER-CASS-OTOE-SALINE-JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-
RICHARDSON-
441 PM CDT SAT APR 12 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA AND SOUTHEAST
NEBRASKA.

.DAY ONE...TONIGHT AND SUNDAY

SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS ARE
POSSIBLE TONIGHT. STORMS IN NORTHERN IOWA ARE EXPECTED TO DEVELOP
WEST ALONG A COLD FRONT INTO WEST CENTRAL IOWA THIS
EVENING...AFFECTING AREAS FROM MONONA TO HARLAN AND COUNCIL
BLUFFS. ADDITIONAL THUNDERSTORMS ARE EXPECTED TO DEVELOP SOUTHWEST
INTO SOUTHWEST IOWA AND SOUTHEAST NEBRASKA DURING THE EVENING AS
WELL. AREAS NEAR AND NORTH OF INTERSTATE 80 IN NEBRASKA COULD ALSO
SEE STORMS THIS EVENING...BUT MORE LIKELY TOWARD OR AFTER
MIDNIGHT.

A COLD FRONT DRIFTING SOUTHEAST INTO THE AREA WILL BE A FOCUS FOR
THUNDERSTORM DEVELOPMENT DURING THE EVENING...AFFECTING WEST
CENTRAL IOWA...WITH ADDITIONAL STORMS DEVELOPING NEAR A WEAK LOW
PRESSURE AREA DRIFTING THROUGH SOUTHEAST NEBRASKA AND SOUTHWEST
IOWA. AS A LOW LEVEL JET STREAM INCREASES LATER THIS EVENING AND
OVERNIGHT...ADDITIONAL STORM DEVELOPMENT ALONG INTERSTATE 80
APPEARS LIKELY. LARGE HAIL COULD OCCUR WITH THESE STORMS AS WELL.

BY SUNDAY MOST OF THE THUNDERSTORM ACTIVITY WILL HAVE ENDED.
HOWEVER SOUTHEAST NEBRASKA AND SOUTHWEST IOWA COULD STILL SEE
NON-SEVERE THUNDERSTORMS THROUGH ABOUT NOON. ELSEWHERE MAINLY RAIN
WILL OCCUR.

.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH SATURDAY

COLD AIR FILTERING INTO THE REGION SUNDAY NIGHT WILL ALLOW RAIN TO
MIX WITH OR CHANGE TO SNOW. HOWEVER THE PRECIPITATION SHOULD BE
COMING TO AN END BEFORE ANY ACCUMULATION OF SNOW WOULD OCCUR.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

NEZ011-012-015>018-030>033-042-043-131145-
KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-STANTON-
CUMING-PLATTE-COLFAX-
441 PM CDT SAT APR 12 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
NEBRASKA.

.DAY ONE...TONIGHT AND SUNDAY

A FEW NON-SEVERE THUNDERSTORMS ARE POSSIBLE OVERNIGHT AS RAIN
SPREADS INTO THE REGION.

ON SUNDAY...COLD AIR FILTERING INTO THE REGION WILL ALLOW THE RAIN
TO MIX WITH OR CHANGE TO SNOW DURING THE AFTERNOON. LITTLE IF ANY
ACCUMULATION OF SNOW IS EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH SATURDAY.

THE MIX OF RAIN AND SNOW WILL END SUNDAY NIGHT...WITH NO
ADDITIONAL ACCUMULATIONS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TONIGHT OR SUNDAY.

In the hours before

Local storm report, Apr 12, 5:53 PM CST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
653 PM CDT SAT APR 12 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0653 PM     HAIL             RANDOLPH                40.87N 95.56W
04/12/2014  E1.00 INCH       FREMONT            IA   CO-OP OBSERVER

&&

BKERN
Local storm report, Apr 12, 6:04 PM CST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
704 PM CDT SAT APR 12 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     HAIL             TREYNOR                 41.23N 95.61W
04/12/2014  E0.75 INCH       POTTAWATTAMIE      IA   TRAINED SPOTTER

&&

BKERN
Local storm report, Apr 12, 6:59 PM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
759 PM CDT SAT APR 12 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     HAIL             1 W MACEDONIA           41.19N 95.44W
04/12/2014  M1.25 INCH       POTTAWATTAMIE      IA   TRAINED SPOTTER

&&

LANDSVORK
Local storm report, Apr 12, 7:06 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
806 PM CDT SAT APR 12 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     HAIL             MACEDONIA               41.19N 95.42W
04/12/2014  E1.00 INCH       POTTAWATTAMIE      IA   TRAINED SPOTTER

&&

BKERN
Local storm report, Apr 12, 7:21 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
821 PM CDT SAT APR 12 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0821 PM     HAIL             RED OAK                 41.01N 95.22W
04/12/2014  E1.75 INCH       MONTGOMERY         IA   TRAINED SPOTTER

&&

BKERN
Local storm report, Apr 12, 7:25 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
825 PM CDT SAT APR 12 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     HAIL             8 W ELLIOTT             41.15N 95.32W
04/12/2014  E1.75 INCH       MONTGOMERY         IA   EMERGENCY MNGR

&&

BKERN

The radar

The Topeka radar (KTWX), 131 km away, was scanning. The volume nearest the first event began at 01:26 UTC.

Open the radar archive at this moment

Event by event

3 winter weather, 2 hail. Local standard time, as filed.

Hail, Richardson

When
April 12, 7:28 PM CST to 7:33 PM CST
Where
Richardson County, Falls City
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.070, -95.600

The spotter indicated the hail lasted for 5 minutes.

Hail, Lancaster

When
April 13, 7:57 AM CST
Where
Lancaster County, 2.51 mi ENE of Rokeby
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
40.740, -96.690

Hail to the size of nickels was reported on the south side of Lincoln.

Winter Weather, Antelope

When
April 13, 11:30 AM CST to 4:00 PM CST
Where
Antelope forecast zone
Reported by
COOP Observer
Coordinates
42.177, -98.067 (the zone’s center; the record gives no point)

Following the strong cold front, the rain changed to snow across the county. Snow, heavy at times, then continued through the afternoon. The snow was occasionally accompanied by thunder as well. Snowfall totals ranged from 2 to 6 inches across the county including, 6 inches in Neilgh, 4.5 in Oakdale, and 4 inches in Elgin. The snow made travel difficult as roadways become snow packed and slushy.

Winter Weather, Boone

When
April 13, 11:30 AM CST to 4:00 PM CST
Where
Boone forecast zone
Reported by
COOP Observer
Coordinates
41.707, -98.067 (the zone’s center; the record gives no point)

Following the strong cold front, the rain changed to snow across the county. Snow, heavy at times, then continued through the afternoon. The snow was occasionally accompanied by thunder as well. Snowfall totals were generally 3 to 4 inches across the county, including a measured 3 inches in Albion. The snow made travel difficult as roadways become snow packed and slushy.

Winter Weather, Thurston

When
April 13, 3:00 PM CST to 6:30 PM CST
Where
Thurston forecast zone
Reported by
COOP Observer
Coordinates
42.158, -96.544 (the zone’s center; the record gives no point)

Following the strong cold front, the rain changed to snow across the county. Snow, heavy at times by late afternoon, then continued into early evening. Snowfall totals were generally 3 to 5 inches across the county, including a measured 5 inches in Walthill. The snow made travel difficult as roadways become snow packed and slushy.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2014Every state in 2014This day in weather historyWarnings in Nebraska, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 500987, 500988, 500990, 500991, 500992.